Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Blacksburg, VA

May 18, 2001Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2001, 6:24 PM EDT for Pittsylvania County, Virginia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2001, 6:24 PM EDT (22:24 UTC)
Expired
May 18, 2001, 7:00 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:28 PM EDTHail 1Sycamore, VA
May 18, 6:55 PM EDTHail 0.75Sycamore, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 182223
SVRRNK

VAC143-182300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 700 PM EDT.

* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF GRETNA...MOVING EAST AT 15
  MPH.

HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER CAN BE EXPECTED WITH 
THIS STORM.

SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
  GRETNA...
  HURT...
  RUSTBURG...


<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT 
OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. 
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING 
ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$%

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:57 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 18, 2:57 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
257 PM EDT FRI MAY 18 2001

TNGT...LOOKS LIKE AN OVERALL DRYER EVE AND OVERNIGHT PERIOD, WITH
SHORTWAVE RIDGE MOVING OVERHEAD AND A SURGE OF LOW/MID LEVEL DRY AIR
FROM THE SOUTHWEST.  DRY AIR ENTRAINMENT AT MID LEVELS SHOULD LIMIT
CONVECTION THIS EVE.  SLOW MOVING FRONT WILL START TO CREATE RAIN/THUNDER
LATE TONIGHT AS IT MOVES TO WV. SO, WILL HAVE LIKELY POPS WEST TO
LOWER CHANCE THE FURTHER SOUTH YOU GO. NO FFW.

SAT...SLUGGISH FRONT LOOKS LIKE IT WILL FINALLY PROGRESS THROUGH THE
REGION WITH A LOT OF MID LEVEL VERTICAL MOTION. TRENDS ARE DEFINITELY
TO SLOW EVERYTHING TO A SNAIL'S CRAWL HOWEVER. WILL GO WITH LIKELY
POPS EVERYWHERE.

SUN...HOPEFULLY FRONT WILL HAVE NOT SLOWED DOWN.  WILL FORECAST
BASED ON THIS, WITH A FEW LEFT OVER SHOWERS IN THE MORNING.

EXTENDED...MODEL TRENDS CONTINUE WITH A FRONTAL PASSAGE LATE MON/TUE
TIME FRAME, WITH A SIGNIFICANT TROF PARKED OVERHEAD FOR THE MIDDLE
OF THE WEEK.  WILL LOWER TEMPS BASED ON FORECAST THICKNESS OFF
NOGAPS.

FCSTID = 13
ROA   61  81  60  75 /  40  60  30  10
LYH   60  81  59  75 /  40  60  30  10
DAN   63  83  62  79 I/  40  60  30  10
BLF   58  67  50  70 /  60  70  30  10
LWB   55  67  50  70 /  60  70  30  10
BCB   56  71  52  72 /  30  60  30  10
TNB   57  71  51  71 /  20  60  30  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

HH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:14 PM EDTFlash Flood WarningRNKGiles2 hr
May 18, 6:52 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania38 min
May 18, 7:27 PM EDTSevere Thunderstorm WarningRNKHalifax48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.